MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An email response was sent to the customer, requesting that she contact customer service via phone so that her issue could be appropriately be addressed, which she did on (b)(6) 2019.On that date, she alleged that she was prescribed antibiotics by her doctor.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on (b)(6) 2019, the customer confirmed that she developed mastitis on (b)(6) 2019.She indicated that she had received her replacement pump and the mastitis was resolved.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer emailed medela llc alleging that the battery on her sonata breast pump discharges immediately after unplugging from mains power, even when it shows a full charge.She additionally alleged that she had mastitis.
 
Additional Manufacturer Narrative
The device was returned with the power supply and was evaluated on(b)(6)2019.The device failed power testing, even after the pc board was exchanged with a lab pc board.The pump was then tested using the customer pc board and a lab battery and it passed the power test, thus isolating the issue to the customer's battery.Additionally, residue on the pump and pump functional unit were noted.Refer to attached evaluation.Per page 5 of the instructions for use, the operating life of the sonata breast pump is defined to be approximately three 15-minute sessions per day, for one year, which equates to a total utilization time of approximately 274 hours.During the product evaluation, the pump operating hours were identified as 460.6 hours, which exceeds the 274 hour operating life of the pump.Though the product evaluation confirmed the customer's report of a battery charging issue, after reviewing the product instructions for use and details from the pump diagnostics, it appears that the pump had reached the end of its operating life.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8354786
Report Number1419937-2019-00024
Device Sequence Number13498474
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number58200
Device Catalogue Number58200
Device Lot Number436580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer03/01/2019
Initial Report FDA Received Date02/20/2019
Supplement Report FDA Received Date03/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;